Issue: 2003 > June > original article

Substitution therapy in immunodeficient patients with anti-IgA antibodies or severe adverse reactions to previous immunoglobulin therapy



ORIGINAL ARTICLE
H.W. Eijkhout, P.J. van den Broek, J.W.M. van der Meer
AbstractPDF

Abstract

Background: Patients with common variable immunodeficiency often suffer from recurrent bacterial infections. Administration of immunoglobulins is a well-established treatment to reduce the frequency and severity of these infections. However, in patients with anti-IgA antibodies or side effects to previous immunoglobulin substitution therapy, administration of immunoglobulins may lead to anaphylactoid reactions.


Objective: To describe the feasibility of immunoglobulin substitution therapy in patients with anti-IgA antibodies or side effects to previous immunoglobulins.


Methods: A retrospective study was conducted in two university hospital outpatient clinics. Fourteen patients with common variable immunodeficiency were found to have circulating anti-IgA antibodies or have experienced severe reactions to previously administered blood products.


Results: In eight out of 15 patients side effects to immunoglobulins and/or blood transfusions had occurred previously. In four patients these reactions were due to anti-IgA antibodies. No side effects were observed when human immunoglobulin 16% was given by subcutaneous infusion. In all patients with anti-IgA antibodies, as well as in those without, subcutaneous immunoglobulins were well tolerated. In some patients antibodies disappeared and therapy could be changed into intravenous immunoglobulin administration.


Conclusions: Patients with serious side effects to previous immunoglobulin therapy and/or blood transfusions can be safely treated with subcutaneous immunoglobulins and, if necessary, with intravenous immunoglobulins at a later point in time.